Oklahoma, 2009

Flash Flood and Hail in Oklahoma, May 13 to 14, 2009

May 13 to 14, 2009 · NWS TSA · 43 events in 18 counties and zones

Numerous severe thunderstorms occurred across eastern Oklahoma from the mid evening hours of the 13th into the early morning hours of the 14th. The severe weather events began in northeast Oklahoma near the Kansas border and shifted south with time before ending in far southeast Oklahoma near the Texas border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Numerous severe thunderstorms occurred across eastern Oklahoma from the mid evening hours of the 13th into the early morning hours of the 14th. The severe weather events began in northeast Oklahoma near the Kansas border and shifted south with time before ending in far southeast Oklahoma near the Texas border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 13, 5:30 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, May 13, 5:30 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
630 PM CDT WED MAY 13 2009

...AVIATION...

.DISCUSSION...
LINE OF STRONG TO SEVERE THUNDERSTORMS DEVELOPING ACROSS PORTIONS OF
NORTH CENTRAL OKLAHOMA...CURRENTLY LOCATED NEAR A CANTON...LAMONT...
BRAMAN LINE. THIS ACTIVITY WILL LIKELY CONTINUE TO INCREASE IN
COVERAGE ALONG THE COLD FRONT AND BEGIN TO PUSH SOUTHEAST OFF OF
THE FRONTAL BOUNDARY THIS EVENING.

HAVE TIMED THE TAF TO MOVE CONVECTIVE LINE INTO THE TUL/RVS AREAS
IN THE 2-3Z TIME FRAME WITH GUSTY WINDS...1 MILE VISIBILITIES IN
HEAVY RAIN. THUNDERSTORM LINE WILL CONTINUE TO SWEEP SOUTHEAST
THIS EVENING...POSSIBLY MOVING TO NEAR A FYV/MLC LINE IN THE 04Z
TO 05Z TIME FRAME. BEHIND LINE...CLOUD DECK WILL BEGIN TO INCREASE
WITH SOME LIGHT PRECIPITATION REMAINING FOR THE FIRST FEW HOURS
AFTER PASSAGE. EXACT TIMING HOWEVER STILL REMAINS DIFFICULT AS
OPERATIONAL MODELS CONTINUE TO SHOW DIFFERENT TIMING CONCERNING
HOW FAST THUNDERSTORM LINE ACCELERATES OFF OF THE COLD FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   60  73  66  84 /  90  40  20  30
FSM   65  76  64  88 /  90  60  20  20
MLC   66  77  66  86 /  90  70  10  10
BVO   57  72  62  84 /  90  30  30  30
FYV   61  71  60  84 /  90  60  20  20
BYV   60  71  60  83 /  90  50  20  20
MKO   62  71  64  84 /  90  60  20  20
MIO   57  73  63  84 /  90  30  40  30
F10   61  72  65  84 /  90  50  10  20
HHW   67  84  66  87 /  70  70  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 AM THURSDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

AVIATION...12
Hazardous weather outlook, May 13, 4:11 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
511 PM CDT WED MAY 13 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
511 PM CDT WED MAY 13 2009

...SEVERE WEATHER EXPECTED TONIGHT WITH AREAS OF HEAVY RAIN...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...REST OF TONIGHT.
TORNADO RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...EARLY EVENING.

AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...EARLY EVENING.

AREA AT GREATEST RISK...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

FLASH FLOOD.
RISK...ELEVATED.
AREA....
ONSET...EARLY EVENING.

AREA AT GREATEST RISK...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...EARLY EVENING.

AREA AT GREATEST RISK...ALL EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS.

SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA.
ONSET...ONGOING.

DISCUSSION...
CONDITIONS CONTINUE TO FAVOR THE DEVELOPMENT OF SEVERE WEATHER
ACROSS THE REGION ALONG AND AHEAD OF AN ADVANCING COLD FRONT EARLY
THIS EVENING. A CAPPING INVERSION HAS ALLOWED STRONG INSTABILITY
TO BUILD SOUTH OF THE FRONTAL BOUNDARY. HOWEVER... THE CAP HAS
SUFFICIENTLY WEAKENED AS EXPECTED... ALLOWING STORMS TO DEVELOP
ALONG THE FRONT.

THE INITIAL STAGES OF CONVECTION WILL FAVOR SUPERCELLS WITH
TORNADIC POTENTIAL AND VERY LARGE HAIL. THE STRONGEST WIND FIELDS
WILL REMAIN WELL NORTH OF THE REGION WHICH IS LIKELY TO LEAD TO
STORMS ORGANIZING ALONG THE FRONTAL BOUNDARY AND PUSHING SOUTHWARD
AS THEIR COMBINED OUTFLOW BOUNDARY STRENGTHENS. THIS SCENARIO WILL
LIMIT THE TORNADIC POTENTIAL WITH TIME. ALTHOUGH THE STRONG
INSTABILITY WILL MAINTAIN THE POTENTIAL FOR SIGNIFICANT HAIL AND
OUTFLOW WINDS THROUGHOUT THE EVENING AND INTO THE OVERNIGHT HOURS.

THE FRONTAL BOUNDARY RESPONSIBLE FOR THE STORM INITIATION WILL BE
SLOW MOVING AND EXPECTED TO STALL ACROSS THE SOUTHERN PORTION OF
THE FORECAST AREA OVERNIGHT. THIS WILL PROVIDE A ZONE FOR REPEATED
STORM DEVELOPMENT ACROSS THE REGION... WITH EXCESSIVE RAINFALL
ACROSS THE FORECAST AREA. A FLASH FLOOD WATCH IS IN EFFECT FOR THE
FORECAST AREA TONIGHT... WITH A FLOOD WATCH FOR SEVERAL RIVERS
ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE INTO THE WEEKEND... WITH
YET ANOTHER ROUND OF HEAVY RAIN POSSIBLE LATE FRIDAY INTO
SATURDAY.  SHOULD THIS HEAVY RAIN DEVELOP... THEN BOTH
FLASH FLOODING AND RIVER FLOODING WILL BE A CONCERN OVER
THE WEEKEND.  THE WEATHER PATTERN LOOKS TO CHANGE BY EARLY
NEXT WEEK WITH POTENTIAL FOR A DRY PERIOD ACROSS THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The Tulsa radar (KINX), 111 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 14 hail, 1 flash flood. Local standard time, as filed.

Hail, Osage

When
May 13, 7:03 PM CST
Where
Osage County, 10 mi NW of Bigheart
Measured
1 in hail
Reported by
Public
Coordinates
36.952, -96.348

Thunderstorm Wind, Osage

When
May 13, 7:37 PM CST
Where
Osage County, 5 mi NE of Okesa
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.771, -96.066

Thunderstorm winds estimated at 70 miles an hour blew down large tree limbs. One large tree limb fell on a pickup truck causing damage.

Thunderstorm Wind, Osage

When
May 13, 7:41 PM CST
Where
Osage County, 2 mi N of Okesa
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.749, -96.130

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Osage

When
May 13, 7:45 PM CST
Where
Osage County, 7 mi ENE of Okesa
Measured
70 kt (81 mph) measured gust
Reported by
Public
Coordinates
36.759, -96.013

Thunderstorm winds measured at 80 miles an hour uprooted numerous trees.

Hail, Osage

When
May 13, 7:45 PM CST
Where
Osage County, 2 mi N of Okesa
Measured
0.88 in hail
Reported by
Public
Coordinates
36.749, -96.130

Thunderstorm Wind, Washington

When
May 13, 7:50 PM CST
Where
Washington County, Bartlesville
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.750, -96.000

Thunderstorm winds estimated at 70 miles an hour damaged the roof of the Lighthouse Mission. Large tree limbs were blown down and a few sheds were damaged near downtown.

Thunderstorm Wind, Osage

When
May 13, 7:53 PM CST
Where
Osage County, Wynona
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.550, -96.330

A spotter reported by amateur radio that an estimated 60 mile an hour wind gust occurred at Wynona.

Thunderstorm Wind, Rogers

When
May 13, 7:58 PM CST
Where
Rogers County, 6 mi WNW of Verdigris
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.263, -95.779

An off duty National Weather Service employee reported a 60 mile an hour wind gust.

Thunderstorm Wind, Washington

When
May 13, 8:00 PM CST
Where
Washington County, Ochelata
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.600, -95.980

Thunderstorm winds estimated at 80 miles an hour blew down numerous trees.

Thunderstorm Wind, Washington

When
May 13, 8:11 PM CST
Where
Washington County, Ramona
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.530, -95.920

Thunderstom winds estimated at 60 miles an hour blew down large tree limbs. One limb broke a car window as it fell.

Thunderstorm Wind, Washington

When
May 13, 8:20 PM CST
Where
Washington County, 1 mi S of Vera
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.435, -95.880

Thunderstorm winds estimated at 70 miles an hour blew down numerous power poles.

Thunderstorm Wind, Rogers

When
May 13, 8:24 PM CST
Where
Rogers County, Talala
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.530, -95.680

Thunderstorm winds estimated at 60 miles an hour blew down several large tree limbs.

Thunderstorm Wind, Tulsa

When
May 13, 8:27 PM CST
Where
Tulsa County, Collinsville
Measured
57 kt (66 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.370, -95.830

The broadcast media reported an estimated 65 mile an hour wind gust.

Hail, Craig

When
May 13, 8:50 PM CST
Where
Craig County, 7 mi N of Welch
Measured
0.75 in hail
Reported by
Public
Coordinates
36.971, -95.100

Thunderstorm Wind, Tulsa

When
May 13, 8:54 PM CST
Where
Tulsa County, Owasso
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.270, -95.850

An off duty National Weather Service employee reported at 60 mile an hour wind gust.

Hail, Tulsa

When
May 13, 9:13 PM CST
Where
Tulsa County, Tulsa
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
36.150, -95.950

Hail, Ottawa

When
May 13, 9:25 PM CST
Where
Ottawa County, Miami
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.880, -94.880

Thunderstorm Wind, Rogers

When
May 13, 9:25 PM CST
Where
Rogers County, Inola
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.150, -95.500

The Oklahoma mesonet site near Inola recorded a 62 mile an hour wind gust.

Hail, Ottawa

When
May 13, 9:25 PM CST
Where
Ottawa County, Miami
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.880, -94.880

Thunderstorm Wind, Mayes

When
May 13, 9:35 PM CST
Where
Mayes County, Chouteau
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.180, -95.350

Thunderstorm winds estimated at 60 miles an hour blew down a few large tree limbs.

Hail, Tulsa

When
May 13, 9:47 PM CST
Where
Tulsa County, 4 mi N of Tulsa
Measured
0.75 in hail
Reported by
Public
Coordinates
36.208, -95.950

Thunderstorm Wind, Cherokee

When
May 13, 9:50 PM CST
Where
Cherokee County, Tahlequah
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.920, -94.970

A spotter reported by amateur radio that a 60 mile an hour wind gust occurred at Tahlequah.

Hail, Cherokee

When
May 13, 9:50 PM CST
Where
Cherokee County, Tahlequah
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.920, -94.970

Thunderstorm Wind, Cherokee

When
May 13, 9:57 PM CST
Where
Cherokee County, Eldon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.930, -94.830

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Hail, Okmulgee

When
May 13, 10:03 PM CST
Where
Okmulgee County, Okmulgee
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.630, -95.970

Hail, Tulsa

When
May 13, 10:08 PM CST
Where
Tulsa County, 10 mi SE of Tulsa
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.048, -95.823

Penny size hail occurred near the intersection of Mingo and 91st Street South.

Thunderstorm Wind, Adair

When
May 13, 10:27 PM CST
Where
Adair County, Westville
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.980, -94.570

Thunderstorm winds estimated at 80 miles an hour damaged the roofs of some buildings.

Thunderstorm Wind, McIntosh

When
May 13, 10:30 PM CST
Where
McIntosh County, 10 mi NE of Eufaula
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.382, -95.455

A spotter reported a 70 mile an hour wind gust at Tiger Mountain.

Thunderstorm Wind, Sequoyah

When
May 13, 10:35 PM CST
Where
Sequoyah County, 6 mi N of Sallisaw
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.557, -94.800

A spotter reported a 60 mile an hour wind gust.

Flash Flood, Tulsa

When
May 13, 10:50 PM CST to 11:50 PM CST
Where
Tulsa County, 2 mi N of Jenks to 2 mi NW of Jenks
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.049, -95.970

A water rescue was performed after four men drove a car into high water.

Thunderstorm Wind, Muskogee

When
May 13, 10:50 PM CST
Where
Muskogee County, Porum
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.370, -95.270

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, McIntosh

When
May 13, 10:56 PM CST
Where
McIntosh County, Eufaula
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.280, -95.580

Thunderstorm winds estimated at 70 miles an hour blew down several trees.

Hail, Pittsburg

When
May 13, 11:05 PM CST
Where
Pittsburg County, 11 mi NE of Canadian
Measured
0.75 in hail
Reported by
Public
Coordinates
35.283, -95.512

Hail, Sequoyah

When
May 13, 11:10 PM CST
Where
Sequoyah County, 4 mi N of Vian
Measured
0.88 in hail
Reported by
Public
Coordinates
35.558, -94.970

Thunderstorm Wind, Sequoyah

When
May 13, 11:10 PM CST
Where
Sequoyah County, 4 mi N of Vian
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.558, -94.970

Thunderstorm winds estimated at 70 miles an hour blew several trees down.

Thunderstorm Wind, Haskell

When
May 13, 11:25 PM CST
Where
Haskell County, 2 mi N of Enterprise
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.249, -95.380

Thunderstorm winds estimated at 60 miles an hour blew down several large tree limbs.

Hail, Sequoyah

When
May 13, 11:25 PM CST
Where
Sequoyah County, Sallisaw
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.470, -94.800

Thunderstorm Wind, Pittsburg

When
May 13, 11:52 PM CST
Where
Pittsburg County, Mc Alester Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
34.880, -95.780

The automated observation equipment at the McAlester Airport recorded at 62 mile an hour wind gust.

Thunderstorm Wind, Latimer

When
May 14, 12:06 AM CST
Where
Latimer County, 2 mi E of Panola
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.920, -95.185

Thunderstorm winds estimated at 60 miles an hour blew down several large tree limbs.

Thunderstorm Wind, Latimer

When
May 14, 12:15 AM CST
Where
Latimer County, Red Oak
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.950, -95.080

Thunderstorm winds estimated at 70 miles an hour blew down several large trees.

Hail, Pushmataha

When
May 14, 1:15 AM CST
Where
Pushmataha County, 3 mi N of Finley
Measured
0.75 in hail
Reported by
Public
Coordinates
34.373, -95.500

Thunderstorm Wind, Choctaw

When
May 14, 1:30 AM CST
Where
Choctaw County, Messer
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.080, -95.480

Thunderstorm winds estimated at 60 miles an hour blew down several large tree limbs.

Thunderstorm Wind, Pushmataha

When
May 14, 1:38 AM CST
Where
Pushmataha County, 1 mi S of Oleta
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.185, -95.350

Thunderstorm winds estimated at 70 miles an hour blew down several trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175031, 175034, 175035, 175036, 175037, 175038, 175039, 175040, 175041, 175042, 175043, 175045, 175047, 175048, 175049, 175051, 175052, 175055, 175057, 175059, 175061, 175062, 175063, 175064, 175067, 175073, 175075, 175076, 175078, 175079, 175082, 175083, 175085, 175086, 175087, 175090, 175091, 175092, 175095, 175096, and more.